Nocturnal leg cramps and prescriptions that precede them

Nocturnal leg cramps and prescriptions that precede them

Dr. Scott Garrison, a Doctoral Candidate at the Centre for Hip Health and Mobility and a practicing Richmond family physician, has become the first to observe the link between the use of two major drug types and leg cramps that occur during sleep. Such painful muscles cramps are especially common in the elderly (37-50 percent prevalence).

As published in the prestigious Archives of Internal Medicine Journal on January 23rd, 2012, Dr. Garrison detected that after starting an inhaled long-acting B2-agonist (a common medication for asthma or chronic lung disease)  or potassium sparing diuretic (usually for hypertension or heart failure) treatment for leg cramps more than doubled compared to the preceding year. Cramp treatment was also increased by 47% following doctors’ prescription of hydrochlorothiazide, another heart/hypertension drug.
 
Although not all cramps are related to such medication, Dr. Garrison estimates that stopping these medications could prevent cramps from occurring in one out of two patients if their prescriptions were reduced or changed. 
 
Dr. Karim Khan, Professor in the UBC Department of Family Practice, and Dr. Garrison’s supervisor said, “Nocturnal leg cramps are no laughing matter – they are extremely painful and unsettling…A few patients are afflicted almost nightly. Dr. Garrison has discovered a practical solution – modifying the patient's prescription or reducing it, when most clinicians would have been looking to add additional medication. Taking many drugs, or polypharmacy, is a major health risk for older people.”

Learn more: Dr. Garrison's research is also featured on the UBC Faculty of Medicine and Vancouver Coastal Health Research Institute website.